Wisconsin, 2016Lightning Strike in Wisconsin, August 19, 2016
August 19, 2016 · NWS MKX · 1 event in 1 county or zone
A line of strong thunderstorms with frequent lightning moved across southern WI during the morning hours. A garage was struck by lightning in the Madison area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of strong thunderstorms with frequent lightning moved across southern WI during the morning hours. A garage was struck by lightning in the Madison area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 19, 2:37 AM CST, 4 hours 16 minutes earlier.
Area forecast discussion, Aug 19, 2:37 AM CST, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
337 AM CDT FRI AUG 19 2016
.SHORT TERM...
TODAY AND TONIGHT...Forecast Confidence Is Medium.
The main focus in the near term is with convection chances. As of
3am, the main surface warm front arches northeast from a low in
southeast South Dakota to near the Twin Cities on southeast into
southwestern Wisconsin. The first round of convection that rolled
through southwest/south central Wisconsin did help to drop dew
points into the low/mid 60s though those should rebound quickly
today with the south winds picking up in the warm sector. The main
forcing for any convection this morning is from the low level
jet/moisture transport which the 19.07z RAP analyzed as being
strongest along and south of the boundary in southern
Minnesota/southwest Wisconsin. The nose of the LLJ has led to a main
band of convection going through eastern Minnesota and far western
Wisconsin with more scattered/isolated convection developing in
southern Wisconsin. Current expectations is that this focus will
shift north/east of southern Wisconsin through the morning hours and
diminish in coverage as the forcing weakens with the LLJ weakening.
Some brief heavy rainfall is possible along with some small hail,
but widespread severe weather is not expected.
Going through today/tonight, the focus for any forcing is non-
existent, so any development will likely hinge on any leftover
boundaries or by hitting peak heating this afternoon/evening. As
far as severe potential goes, the wind profile from the surface on
up to the mid levels looks fairly weak going through tonight with
the LLJ not looking as strong, so there shouldn't be much in the way
of storm organization. The instability should rebound today with
temps getting into the upper 80s and sfc dew points getting into the
upper 60s/low 70s. Given the weak wind profile, the main storm mode
should be pulse storms which could briefly go strong or produce some
locally heavy rain with an MCS unlikely due to there being a weaker
LLJ tonight.
.LONG TERM...
SATURDAY... Forecast confidence is medium.
An amplified upper trough will be situated over western MN at 12Z
Sat morning. A relatively strong shortwave will dig through the base
of the trough Sat morning and slide northeast into the U.P. of
Michigan by 00Z Sunday. The ECMWF and GFS are fairly similar in the
strength, track and timing of the associated surface low, and have
been showing a strengthening trend the last couple of runs. This
means winds are trending a little stronger with this system.
The NAM continues to develop a very strong low over MN/WI and is
much slower bringing the system across the Great Lakes than the
GFS/ECMWF as a result. The regional Canadian model also develops a
strong low, but moves it along quicker than the NAM. The deep lows
that the Canadian and NAM models show are characteristic of a fall
system. The GFS and ECMWF ensembles do not support a strong low
solution, so we are continuing to shy away from the NAM scenario.
The surface cold front will track from western WI Sat morning to
eastern WI by mid afternoon. There should be some instability ahead
of the front, although model soundings are showing tall, skinny
CAPE. The shear will be strong near the front. There is a marginal
risk for severe storms at this time.
Expect showers to taper off from west to east behind the cold front
Saturday late afternoon/evening. Most models have the precip out of
southern WI by early Saturday evening.
Saturday will begin warm and muggy. There is a lot of uncertainty
about cloud cover, but expecting southeast WI to have a chance to
warm up to around 80 before the precip arrives. Cooler and drier air
will work its way into the region later Saturday night.
SUNDAY... Forecast confidence is medium.
Cyclonic flow will linger over the Great Lakes through Sunday night
leading to steep low level lapse rates, plenty of cloud cover, a
chance for light showers, and temperatures topping out in the lower
70s. Winds will be a little brisk out of the northwest during the
afternoon. Dewpoints will drop into the mid 50s, bringing more
comfortable conditions. Sunday night lows are expected to fall into
the lower 50s inland from Lake Michigan.
MONDAY AND TUESDAY... Forecast confidence is medium.
Ridging and warmer air will begin making a comeback on Monday and
continue into the middle of next week. The GFS continues to bring
some warm air advection precip to southern WI Monday night, but the
forcing looks like it will be just north of the MKX area.
WEDNESDAY THROUGH FRIDAY... Forecast confidence is medium.
The next best chance for showers and weak storms will be Wed into
Thu. The GFS is faster than the ECMWF with bringing a shortwave into
southern WI. This looks like a short duration precip event, 12 hours
or less, but the chance is spread out over two days due to timing
differences. Friday and Saturday look dry at this time. Temperatures
will be on the rise through the week as this system approaches.
&&
.AVIATION/12Z TAFS/...
The main focus is on any chances for rain/storms today into tonight.
Confidence in the timing of when they may occur is low, but there
could be a few isolated showers/storms early this morning with
another round possible later this evening/tonight. Conditions
should mainly be VFR, though some brief drops to MVFR can not be
ruled out with any storms that roll through.
&&
.MARINE...
Winds will be picking up out of the south today and could become
gusty up to around 15-20kts. Winds should then back off a bit until
Saturday when a stronger cold front moves through the lake.
Southerly winds will shift around to the west and become gusty to
25kts with a small craft advisory likely to be needed going into
Sunday.
&&
.MKX Watches/Warnings/Advisories...
WI...None.
LM...None.
&&
TODAY/TONIGHT AND AVIATION/MARINE...Halbach
Saturday THROUGH Thursday...MRC
Hazardous weather outlook, Aug 19, 3:25 AM CST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
425 AM CDT FRI AUG 19 2016
WIZ046-047-051-052-056>060-062>072-200930-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
425 AM CDT FRI AUG 19 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT THOUGH WIDESPREAD
SEVERE WEATHER LOOKS UNLIKELY. BRIEF HEAVY RAIN...GUSTY
WINDS...AND SMALL HAIL WILL BE POSSIBLE WITH THE STORMS THROUGH
TONIGHT. THE STORM PREDICTION CENTER HAS SOUTHERN WISCONSIN IN A
MARGINAL RISK FOR SEVERE WEATHER.
THERE IS A MODERATE SWIM RISK TODAY. BREAKING WAVES AND CURRENTS
ARE EXPECTED. STAY AWAY FROM DANGEROUS AREAS LIKE
PIERS...BREAK WALLS...AND RIVER OUTLETS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS ARE POSSIBLE ON SATURDAY...SOME POSSIBLY SEVERE
DEPENDING ON WHEN THE STORMS MOVE THROUGH THE REGION. THE STORM
PREDICTION CENTER HAS SOUTHERN WISCONSIN IN A MARGINAL RISK FOR
SEVERE WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED TODAY THROUGH TOMORROW. RAINFALL REPORTS
ARE ALSO APPRECIATED.
LMZ643>646-200930-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
425 AM CDT FRI AUG 19 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. GUSTY WINDS
ARE POSSIBLE WITH SOME OF THE STORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A SMALL CRAFT ADVISORY MAY BE NEEDED ON SATURDAY INTO SUNDAY AS
OFF SHORE WINDS INCREASE TO AROUND 20-25 KNOTS.
HALBACH
WWW.WEATHER.GOV/MKX
In the hours before
Special weather statement, Aug 19, 3:44 AM CST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
444 AM CDT FRI AUG 19 2016
WIZ046-056-057-191030-
SAUK-COLUMBIA-MARQUETTE-
444 AM CDT FRI AUG 19 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SAUK...NORTHWESTERN
COLUMBIA AND SOUTHWESTERN MARQUETTE COUNTIES...
AT 444 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER WISCONSIN
DELLS...MOVING EAST AT 35 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
PORTAGE...WISCONSIN DELLS...LAKE DELTON...PACKWAUKEE...ENDEAVOR...
BRIGGSVILLE AND GLEN OAK.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4352 8933 4353 8992 4364 8993 4364 8960
4376 8960 4379 8935
TIME...MOT...LOC 0944Z 266DEG 30KT 4363 8982
HALBACHSpecial weather statement, Aug 19, 5:10 AM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
610 AM CDT FRI AUG 19 2016
WIZ056>058-063-191200-
SAUK-COLUMBIA-DODGE-DANE-
610 AM CDT FRI AUG 19 2016
...A STRONG THUNDERSTORM WILL AFFECT EASTERN SAUK...SOUTHERN COLUMBIA
AND NORTHEASTERN DANE COUNTIES...
AT 610 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PRAIRIE DU
SAC... MOVING EAST AT 55 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MADISON...SUN PRAIRIE...FITCHBURG...MIDDLETON...STOUGHTON...
WAUNAKEE...BARABOO...MCFARLAND...MONONA...WINDSOR...COLUMBUS...
PRAIRIE DU SAC...SAUK CITY...LAKE WISCONSIN...DEFOREST...
COTTAGE GROVE...CROSS PLAINS...LODI...POYNETTE AND FALL RIVER.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4332 9007 4355 8975 4346 8897 4290 8920
TIME...MOT...LOC 1110Z 290DEG 46KT 4336 8972
HALBACH
Special weather statement, Aug 19, 5:52 AM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
652 AM CDT FRI AUG 19 2016
WIZ047-057>059-063>065-070-191230-
JEFFERSON-WAUKESHA-GREEN
LAKE-COLUMBIA-WASHINGTON-DODGE-DANE-WALWORTH-
652 AM CDT FRI AUG 19 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL
WASHINGTON...EASTERN COLUMBIA...JEFFERSON...DODGE...NORTHEASTERN DANE
AND NORTHWESTERN WAUKESHA COUNTIES...
AT 652 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR BEAVER DAM TO NEAR COTTAGE GROVE.
MOVEMENT WAS EAST AT 45 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MADISON...SUN PRAIRIE...FITCHBURG...WATERTOWN...MIDDLETON...
BEAVER DAM...WHITEWATER...HARTFORD...FORT ATKINSON...WAUNAKEE...
JEFFERSON...MCFARLAND...MONONA...WINDSOR...LAKE MILLS...MAYVILLE...
COLUMBUS...MARSHALL...HORICON AND WATERLOO.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4344 8825 4284 8876 4308 8963 4365 8915
TIME...MOT...LOC 1152Z 288DEG 40KT 4350 8891 4306 8926
HALBACH
Local storm report, Aug 19, 5:54 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
654 AM CDT FRI AUG 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 AM TSTM WND GST 2 NNE MAPLE BLUFF 43.14N 89.35W
08/19/2016 M48 MPH DANE WI ASOS
REPORTED AT DANE COUNTY AIRPORT. SMALL TREE
BRANCHES REPORTED DOWN.
&&
HALBACHLocal storm report, Aug 19, 5:59 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
659 AM CDT FRI AUG 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 AM HEAVY RAIN 1 N REEDSBURG 43.55N 90.00W
08/19/2016 M2.16 INCH SAUK WI CO-OP OBSERVER
CO-OP OBSERVER STATION REEDSBURG 1NNE
/RDBW3/.
&&
NWS MILWAUKEE/SULLIVAN WI
IRIS SYSTEMSpecial weather statement, Aug 19, 6:38 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
738 AM CDT FRI AUG 19 2016
WIZ063-064-067>070-191330-
JEFFERSON-ROCK-LAFAYETTE-GREEN-DANE-WALWORTH-
738 AM CDT FRI AUG 19 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
JEFFERSON...NORTHWESTERN WALWORTH...SOUTHEASTERN DANE...EAST CENTRAL
LAFAYETTE...ROCK AND GREEN COUNTIES...
AT 737 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM LAKE KOSHKONONG TO 7 MILES NORTH OF
WARREN. MOVEMENT WAS EAST AT 45 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
JANESVILLE...WHITEWATER...FORT
ATKINSON...MONROE...MILTON...EDGERTON...
EVANSVILLE...BRODHEAD...ORFORDVILLE...MONTICELLO...ALBANY...FOOTVILLE
...
LAKE KOSHKONONG...SOMERS...RICHMOND...FULTON...LA
GRANGE...ALBION...NEWARK
AND WIOTA.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4251 8983 4262 9003 4293 8899 4277 8840
4250 8933
TIME...MOT...LOC 1237Z 284DEG 40KT 4289 8892 4261 8997
HALBACHLightning, Dane
- When
- August 19, 6:53 AM CST to 6:58 AM CST
- Where
- Dane County, 1.17 mi E of Madison Truax Airport
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 43.140, -89.307
Lightning struck a duplex garage which caused a fire. The fire was quickly extinguished by the owner but some damage did occur.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kansas, August 19 to 20, 20161 death · 1 in hail · 18 events
- Hail and Damaging Winds in Colorado, August 19, 20161 death · $15,000 · 1.5 in hail · 9 events
- Lightning Strike in Michigan, August 19, 20161 death · 1 event
- Hail and Damaging Winds in Minnesota, August 19, 2016$300,000 · 56 kt wind · 11 events
- Flash Flood and Hail in Iowa, August 19 to 20, 2016$1,000 · 56 kt wind · 19 events
- Flood and Hail in Oklahoma, August 19, 2016$15,000 · 1 in hail · 6 events
- Damaging Winds in Kansas, August 19, 201670 kt wind · 13 events
- Flash Flood and Hail in Kansas, August 19, 2016$13,000 · 68 kt wind · 7 events
- Flash Flooding and Flooding in Wisconsin, August 19 to 23, 2016$10,000 · 9 events
- Flash Flooding and Flooding in Texas, August 19, 20166 events
- Damaging Winds and Lightning Strike in South Carolina, August 19, 2016$1,000 · 55 kt wind · 5 events
- Hail and Damaging Winds in New Mexico, August 19, 2016$100 · 51 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647421.